Alert archive / New Mexico / Flash Flood Warnings in 2022

Flash Flood Warning 176, NWS Albuquerque, NM

August 4, 2022Quay County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Aug 4, 2022, 6:42 PM MDT for Quay County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 4, 2022, 6:42 PM MDT (00:42 UTC)
Expired
Aug 4, 2022, 9:45 PM MDT
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Quay County, NM

The radar

The Cannon AFB radar (KFDX), 53 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 5:51 PM MDT, 51 minutes earlier.

Area forecast discussion, Aug 4, 5:51 PM MDT, 51 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
551 PM MDT Thu Aug 4 2022

.AVIATION...
00Z TAF CYCLE
SHRA/TS drifting toward the north is producing localized torrential
rainfall w/ strong outflow wind gusts, small hail, and very frequent
lightning strikes in the stronger cells. Brief IFR vsbys are likely
with direct hits due to heavy rainfall. SHRA/TS will continue well
into the evening then taper off by 08Z as outflow boundaries weaken.
Another active day is expected Friday with slow-moving SHRA/TS on the
high terrain by 18Z. Storm motion will be slow toward the northeast
and east.

Guyer

&&

.PREV DISCUSSION...332 PM MDT Thu Aug 4 2022...
.SYNOPSIS...

Additional thunderstorm development may lead to flash flooding again
this afternoon and evening. Areas with previous burn scars from
wildfires earlier this year, areas that previously flooded, and
locations across elevated terrain are the most likely locations to
see flash flooding. Otherwise, thunderstorms remain a possibility
into early next week. Slightly cooler temperatures are also a
possibility with temperatures becoming closer to normal for this time
of year.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH FRIDAY NIGHT)...

A slower start for the development of showers and thunderstorms,
compared to yesterday. But the convection is firing up now over the
northern, western and the south central mountains. Movement is
slow and erratic, with high pressure centered over northeast NM.
This will result in high rainfall totals and the potential for flash
flooding, especially on recent burn scars. Storms will continue well
into the night, with showers linger past daybreak in the north and
southwest.

The upper high pressure area will become centered over southwest KS
by late Friday. It will be another active day with widespread
showers and thunderstorms. At least the storms should move a little
faster than today. But, heavy rain remains a concern with flash
flooding a possibility.

The Flash Flood Watch will remain as is, except we will extend the
watch through midnight Friday night.

LONG TERM...(SATURDAY THROUGH THURSDAY)...

After a brief lull in the thunderstorm activity on Saturday morning,
there’s another potential round of thunderstorms on the horizon for
Saturday afternoon. Much of the activity will be focused on higher
terrain in the northern and western portions of New Mexico. Flash
flooding remains a possibility as locally heavy rainfall may runoff
across areas previously soaked with rain and across areas with burn
scars in place. Storm motion will likely be slow moving and erratic,
which will further increase the potential for runoff to occur. Look
for small hail to also be possible in the stronger thunderstorms that
do develop. Additional thunderstorm activity will remain a feature in
the forecast through early next week before a decrease in coverage
occurs for mid week. The high pressure will generally move off to the
east and sit closer to the TX and OK Panhandles. A decent amount of
moisture will remain across the region as the monsoon pattern will
continue on despite a shift this high pressure system. Otherwise,
temperatures are expected to be slightly lower than previous days.
Expect highs to be closer to normal when compared to earlier this
week. Overall, little has changed from the previous long term
forecast from earlier this morning.

&&

.FIRE WEATHER...

The monsoon pattern will continue through the next week. There will
be daily rounds of showers and thunderstorms, some producing heavy
rain, which could result in flash flooding, especially on and near
recent burn scars, where debris flows are also possible. Storms
into tonight will be slow-moving, which will enhance the potential
for heavy rain amounts and flash flooding. High pressure aloft will
exit NM tonight and move slowly northeast into southwest Kansas.
Storm motions will be faster, decreasing the flash flood threat
some. The typical monsoon pattern will occur Saturday with moisture
streaming north out of Mexico. Storms will favor the west and
central areas. The upper high will build back west toward NM Sunday
and become established over CO next week. It will strengthen some as
well, diminishing the coverage of the storms over the north and
east.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Friday evening for the following zones...
NMZ208-211-212-214-215-218-222-223-226-228-229-233-239.

&&

In the hours before

Special weather statement, Aug 4, 3:17 PM MDT, 3 hours 25 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
317 PM MDT Thu Aug 4 2022

NMZ236-238-042145-
Chaves County Plains-Roosevelt County-
317 PM MDT Thu Aug 4 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN
ROOSEVELT AND NORTHEASTERN CHAVES COUNTIES THROUGH 345 PM MDT...

At 317 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Elida, or 29 miles southwest of Portales, moving
northwest at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Elida and Kenna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3380 10339 3365 10372 3388 10391 3407 10359
TIME...MOT...LOC 2117Z 134DEG 7KT 3382 10361

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

PO
Special weather statement, Aug 4, 3:50 PM MDT, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
350 PM MDT Thu Aug 4 2022

NMZ236-042215-
Roosevelt County-
350 PM MDT Thu Aug 4 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL ROOSEVELT
COUNTY THROUGH 415 PM MDT...

At 349 PM MDT, Doppler radar was tracking a strong thunderstorm near
Elida, or 20 miles southwest of Portales, moving northwest at 5 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Elida.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3383 10353 3404 10384 3408 10384 3409 10390
      3426 10366 3401 10330
TIME...MOT...LOC 2149Z 106DEG 6KT 3400 10363

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

PO
Local storm report, Aug 4, 4:12 PM MDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
412 PM MDT THU AUG 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     FLASH FLOOD      ROCIADA                 35.83N 105.42W
08/04/2022                   SAN MIGUEL         NM   PUBLIC

            LOCAL MEDIA SHARED A VIDEO OF FLASH FLOODING
            IN ROCIADA ON TWITTER. FAST FLOWING DEBRIS
            OVERRUNNING PROPERTY AND STRUCTURES.

&&
Special weather statement, Aug 4, 5:44 PM MDT, 58 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
544 PM MDT Thu Aug 4 2022

NMZ221-222-050015-
Estancia Valley-Sandia/Manzano Mountains Including Edgewood-
544 PM MDT Thu Aug 4 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WEST CENTRAL
TORRANCE COUNTY THROUGH 615 PM MDT...

At 543 PM MDT, Doppler radar was tracking a strong thunderstorm near
Torreon, or 13 miles southwest of Estancia, moving north at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Torreon, Tajique and Manzano.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3457 10623 3462 10637 3483 10632 3475 10608
TIME...MOT...LOC 2343Z 199DEG 17KT 3467 10626

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

PO
Special weather statement, Aug 4, 6:22 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
622 PM MDT Thu Aug 4 2022

NMZ227-228-231-050045-
Far Northeast Highlands-Harding County-Johnson and Bartlett Mesas
Including Raton Pass-
622 PM MDT Thu Aug 4 2022

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF NORTHWESTERN HARDING,
EAST CENTRAL MORA AND SOUTHEASTERN COLFAX COUNTIES THROUGH 645 PM
MDT...

At 621 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles north of Abbott to 6 miles west of
Roy. Movement was east at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Roy, Abbott, Mills and Chicosa Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

These storms may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3661 10403 3586 10407 3589 10437 3657 10435
TIME...MOT...LOC 0021Z 275DEG 15KT 3650 10429 3597 10430

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

24
Special weather statement, Aug 4, 6:31 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
631 PM MDT Thu Aug 4 2022

NMZ229-232-050100-
Eastern San Miguel County-Northeast Highlands-
631 PM MDT Thu Aug 4 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL SAN MIGUEL
COUNTY THROUGH 700 PM MDT...

At 630 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Dilia, or 20 miles southeast of Las Vegas, moving
northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central San Miguel
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3522 10501 3522 10506 3536 10516 3558 10489
      3525 10468
TIME...MOT...LOC 0030Z 233DEG 12KT 3536 10499

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

24

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 6:08 PM MDTAreal Flood AdvisoryABQRio Arriba, San Juan3 hr
Aug 4, 6:22 PM MDTSpecial Weather StatementABQHarding23 min
Aug 4, 6:28 PM MDTFlash Flood Warning Considerable damage threatABQRio Arriba, San Juan3 hr
Aug 4, 6:31 PM MDTSpecial Weather StatementABQSan Miguel29 min
Aug 4, 6:52 PM MDTSpecial Weather StatementABQHarding38 min
Aug 4, 6:56 PM MDTAreal Flood AdvisoryABQRio Arriba, San Juan2 hr
Aug 4, 7:04 PM MDTAreal Flood AdvisoryABQMora, San Miguel3 hr
Aug 4, 7:09 PM MDTAreal Flood AdvisoryABQGuadalupe, San Miguel111 min
Aug 4, 7:18 PM MDTFlash Flood Warning Considerable damage threatABQSanta Fe3 hr
Aug 4, 7:20 PM MDTFlash Flood WarningABQSan Miguel3 hr
Aug 4, 7:28 PM MDTAreal Flood AdvisoryABQColfax, Harding, Mora2 hr
Aug 4, 7:31 PM MDTSpecial Weather StatementABQSan Miguel44 min
Aug 4, 7:44 PM MDTAreal Flood AdvisoryABQHarding, Mora, San Miguel3 hr
Aug 4, 7:58 PM MDTSpecial Weather StatementABQUnion32 min
Aug 4, 8:36 PM MDTFlash Flood Warning Considerable damage threatABQMora, San Miguel114 min
Aug 4, 10:09 PM MDTSpecial Weather StatementABQSanta Fe36 min
Aug 4, 10:11 PM MDTAreal Flood AdvisoryABQSan Miguel, Santa Fe3 hr
Aug 5, 1:07 AM MDTFlood WatchABQCatron, Colfax, Lincoln, Los Alamos, Mora, Rio Arriba and 5 more23 hr
Aug 5, 11:17 AM MDTAreal Flood AdvisoryABQLincoln3 hr
Aug 5, 11:55 AM MDTAreal Flood AdvisoryABQLincoln3 hr
Aug 5, 12:47 PM MDTFlash Flood Warning Considerable damage threatABQMora, Taos3 hr
Aug 5, 1:25 PM MDTFlash Flood Warning Considerable damage threatABQCatron3 hr
Aug 5, 1:50 PM MDTFlash Flood Warning Considerable damage threatABQColfax, Mora3 hr
Aug 5, 2:04 PM MDTAreal Flood AdvisoryABQSan Miguel101 min
Aug 5, 2:11 PM MDTFlash Flood WarningABQRio Arriba109 min
Aug 5, 2:12 PM MDTSpecial Weather StatementABQSan Miguel33 min
Aug 5, 2:38 PM MDTSpecial Weather StatementABQLos Alamos37 min
Aug 5, 2:57 PM MDTAreal Flood AdvisoryABQCibola, Valencia3 hr
Aug 5, 3:04 PM MDTAreal Flood AdvisoryABQRio Arriba, Santa Fe116 min
Aug 5, 3:17 PM MDTSpecial Weather StatementABQLos Alamos28 min
Aug 5, 3:36 PM MDTSpecial Weather StatementABQMora24 min
Aug 5, 3:51 PM MDTFlash Flood WarningABQSocorro3 hr
Aug 5, 3:59 PM MDTAreal Flood AdvisoryABQCatron, Cibola, Socorro2 hr
Aug 5, 4:42 PM MDTAreal Flood AdvisoryABQGuadalupe3 hr
Aug 5, 4:49 PM MDTFlash Flood Warning Considerable damage threatABQMora, Taos3 hr
Aug 5, 5:10 PM MDTAreal Flood AdvisoryABQGuadalupe, San Miguel, Santa Fe, Torrance110 min
Aug 5, 5:18 PM MDTSpecial Weather StatementABQBernalillo, Valencia27 min

Nearby

Flash Flood Warnings in New Mexico, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.